January  2011, 5(1): 71-105. doi: 10.3934/jmd.2011.5.71

Counting closed geodesics in moduli space

1. 

Department of Mathematics, University of Chicago, Chicago, IL 60637, United States

2. 

Department of Mathematics, Stanford University, Stanford, CA 94305, United States

Received  March 2010 Revised  February 2011 Published  April 2011

We compute the asymptotics, as $R$ tends to infinity, of the number $N(R)$ of closed geodesics of length at most $R$ in the moduli space of compact Riemann surfaces of genus $g$. In fact, $N(R)$ is the number of conjugacy classes of pseudo-Anosov elements of the mapping class group of a compact surface of genus $g$ of translation length at most $R$.
Citation: Alex Eskin, Maryam Mirzakhani. Counting closed geodesics in moduli space. Journal of Modern Dynamics, 2011, 5 (1) : 71-105. doi: 10.3934/jmd.2011.5.71
References:
[1]

P. Arnoux and J. Yoccoz, Construction de difféomorphismes pseudo-Anosov,, (French), 29 (1981), 75. Google Scholar

[2]

A. Avila, S. Gouezel and J.-C. Yoccoz, Exponential mixing for the Teichmüller flow,, Publ. Math. IHES, 104 (2006), 143. doi: 10.1007/s10240-006-0001-5. Google Scholar

[3]

A. Avila and M. Resende, Exponential mixing for the Teichmüller flow in the space of quadratic differentials,, Preprint, (). Google Scholar

[4]

J. Athreya, Quantitative recurrence and large deviations for Teichmüeller geodesic flow,, Geom. Dedicata, 119 (2006), 121. doi: 10.1007/s10711-006-9058-z. Google Scholar

[5]

J. Athreya, A. Bufetov, A. Eskin and M. Mirzakhani, Lattice point asymptotics and volume growth on Teichmüller space,, Preprint, (). Google Scholar

[6]

L. Bers, An extremal problem for quasiconformal maps and a theorem by Thurston,, Acta Math., 141 (1978), 73. doi: 10.1007/BF02545743. Google Scholar

[7]

A. Bufetov, Logarithmic asymptotics for the number of periodic orbits of the Teichmueller flow on Veech's space of zippered rectangles,, Mosc. Math. J., 9 (2009), 245. Google Scholar

[8]

P. Buser, "Geometry and Spectra of Compact Riemann Surfaces,", Progr. Math., (1992). Google Scholar

[9]

A. Eskin, G. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,, Ann. of Math. (2), 147 (1998), 93. doi: 10.2307/120984. Google Scholar

[10]

A. Eskin and H. Masur, Asymptotic formulas on flat surfaces,, Ergodic Theory Dynam. Systems, 21 (2001), 443. doi: 10.1017/S0143385701001225. Google Scholar

[11]

B. Farb and D. Margalit, A primer on mapping-class groups,, \url{http://www.math.utah.edu/ margalit/primer}., (). Google Scholar

[12]

A. Fathi, F. Laudenbach and V. Poénaru, Travaux de Thurston sur les surfaces,, Asterisque, 66 (1979). Google Scholar

[13]

G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,, Ann. of Math. (2), 155 (2002), 1. doi: 10.2307/3062150. Google Scholar

[14]

U. Hamenstädt, Bernoulli measures for the Teichmüller flow,, Preprint, (). Google Scholar

[15]

U. Hamenstädt, Bowen's construction for the Teichmüller flow,, Preprint, (). Google Scholar

[16]

U. Hamenstädt, Dynamics of the Teichmüller flow on compact invariant sets,, J. Mod. Dynamics, 4 (2010), 393. doi: 10.3934/jmd.2010.4.393. Google Scholar

[17]

J. L. Harer and R. C. Penner, "Combinatorics of Train Tracks,", Annals of Mathematics Studies, 125 (1992). Google Scholar

[18]

J. Hubbard, "Teichmüller Theory and Applications to Geometry, Topology, and Dynamics,", Vol. \textbf{1}, 1 (2006). Google Scholar

[19]

N. V. Ivanov, Coefficients of expansion of pseudo-Anosov homeomorphisms,, (Russian) Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) \textbf{167} (1988), 167 (1988), 111. doi: 10.1007/BF01099245. Google Scholar

[20]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, (1995). Google Scholar

[21]

S. Kerckhoff, The asymptotic geometry of Teichmüller space,, Topology, 19 (1980), 23. doi: 10.1016/0040-9383(80)90029-4. Google Scholar

[22]

G. A. Margulis, "On Some Aspects of the Theory of Anosov Systems,", With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, (2004). Google Scholar

[23]

B. Maskit, Comparison of hyperbolic and extremal lengths,, Ann. Acad. Sci. Fenn. Ser. A I Math., 10 (1985), 381. Google Scholar

[24]

H. Masur, Interval-exchange transformations and measured foliations,, Ann. of Math. (2), 115 (1982), 169. Google Scholar

[25]

H. Masur and J. Smillie, Hausdorff Dimension of sets of nonergodic measured foliations,, Ann. of Math. (2), 134 (1991), 455. doi: 10.2307/2944356. Google Scholar

[26]

Y. Minsky, Extremal length estimates and product regions in Teichmüller space,, Duke Math. J., 83 (1996), 249. doi: 10.1215/S0012-7094-96-08310-6. Google Scholar

[27]

K. Rafi, Closed geodesics in the thin part of moduli space,, In preparation., (). Google Scholar

[28]

K. Rafi, Thick-thin decomposition of quadratic differentials,, Math. Res. Lett., 14 (2007), 333. Google Scholar

[29]

W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces,, Bull. Amer. Math. Soc. (N.S.), 19 (1988), 417. Google Scholar

[30]

W. Veech, The Teichmüller geodesic flow,, Ann. of Math. (2), 124 (1986), 441. doi: 10.2307/2007091. Google Scholar

show all references

References:
[1]

P. Arnoux and J. Yoccoz, Construction de difféomorphismes pseudo-Anosov,, (French), 29 (1981), 75. Google Scholar

[2]

A. Avila, S. Gouezel and J.-C. Yoccoz, Exponential mixing for the Teichmüller flow,, Publ. Math. IHES, 104 (2006), 143. doi: 10.1007/s10240-006-0001-5. Google Scholar

[3]

A. Avila and M. Resende, Exponential mixing for the Teichmüller flow in the space of quadratic differentials,, Preprint, (). Google Scholar

[4]

J. Athreya, Quantitative recurrence and large deviations for Teichmüeller geodesic flow,, Geom. Dedicata, 119 (2006), 121. doi: 10.1007/s10711-006-9058-z. Google Scholar

[5]

J. Athreya, A. Bufetov, A. Eskin and M. Mirzakhani, Lattice point asymptotics and volume growth on Teichmüller space,, Preprint, (). Google Scholar

[6]

L. Bers, An extremal problem for quasiconformal maps and a theorem by Thurston,, Acta Math., 141 (1978), 73. doi: 10.1007/BF02545743. Google Scholar

[7]

A. Bufetov, Logarithmic asymptotics for the number of periodic orbits of the Teichmueller flow on Veech's space of zippered rectangles,, Mosc. Math. J., 9 (2009), 245. Google Scholar

[8]

P. Buser, "Geometry and Spectra of Compact Riemann Surfaces,", Progr. Math., (1992). Google Scholar

[9]

A. Eskin, G. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,, Ann. of Math. (2), 147 (1998), 93. doi: 10.2307/120984. Google Scholar

[10]

A. Eskin and H. Masur, Asymptotic formulas on flat surfaces,, Ergodic Theory Dynam. Systems, 21 (2001), 443. doi: 10.1017/S0143385701001225. Google Scholar

[11]

B. Farb and D. Margalit, A primer on mapping-class groups,, \url{http://www.math.utah.edu/ margalit/primer}., (). Google Scholar

[12]

A. Fathi, F. Laudenbach and V. Poénaru, Travaux de Thurston sur les surfaces,, Asterisque, 66 (1979). Google Scholar

[13]

G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,, Ann. of Math. (2), 155 (2002), 1. doi: 10.2307/3062150. Google Scholar

[14]

U. Hamenstädt, Bernoulli measures for the Teichmüller flow,, Preprint, (). Google Scholar

[15]

U. Hamenstädt, Bowen's construction for the Teichmüller flow,, Preprint, (). Google Scholar

[16]

U. Hamenstädt, Dynamics of the Teichmüller flow on compact invariant sets,, J. Mod. Dynamics, 4 (2010), 393. doi: 10.3934/jmd.2010.4.393. Google Scholar

[17]

J. L. Harer and R. C. Penner, "Combinatorics of Train Tracks,", Annals of Mathematics Studies, 125 (1992). Google Scholar

[18]

J. Hubbard, "Teichmüller Theory and Applications to Geometry, Topology, and Dynamics,", Vol. \textbf{1}, 1 (2006). Google Scholar

[19]

N. V. Ivanov, Coefficients of expansion of pseudo-Anosov homeomorphisms,, (Russian) Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) \textbf{167} (1988), 167 (1988), 111. doi: 10.1007/BF01099245. Google Scholar

[20]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, (1995). Google Scholar

[21]

S. Kerckhoff, The asymptotic geometry of Teichmüller space,, Topology, 19 (1980), 23. doi: 10.1016/0040-9383(80)90029-4. Google Scholar

[22]

G. A. Margulis, "On Some Aspects of the Theory of Anosov Systems,", With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, (2004). Google Scholar

[23]

B. Maskit, Comparison of hyperbolic and extremal lengths,, Ann. Acad. Sci. Fenn. Ser. A I Math., 10 (1985), 381. Google Scholar

[24]

H. Masur, Interval-exchange transformations and measured foliations,, Ann. of Math. (2), 115 (1982), 169. Google Scholar

[25]

H. Masur and J. Smillie, Hausdorff Dimension of sets of nonergodic measured foliations,, Ann. of Math. (2), 134 (1991), 455. doi: 10.2307/2944356. Google Scholar

[26]

Y. Minsky, Extremal length estimates and product regions in Teichmüller space,, Duke Math. J., 83 (1996), 249. doi: 10.1215/S0012-7094-96-08310-6. Google Scholar

[27]

K. Rafi, Closed geodesics in the thin part of moduli space,, In preparation., (). Google Scholar

[28]

K. Rafi, Thick-thin decomposition of quadratic differentials,, Math. Res. Lett., 14 (2007), 333. Google Scholar

[29]

W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces,, Bull. Amer. Math. Soc. (N.S.), 19 (1988), 417. Google Scholar

[30]

W. Veech, The Teichmüller geodesic flow,, Ann. of Math. (2), 124 (1986), 441. doi: 10.2307/2007091. Google Scholar

[1]

Hui Liu, Yiming Long, Yuming Xiao. The existence of two non-contractible closed geodesics on every bumpy Finsler compact space form. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3803-3829. doi: 10.3934/dcds.2018165

[2]

Vianney Perchet, Marc Quincampoix. A differential game on Wasserstein space. Application to weak approachability with partial monitoring. Journal of Dynamics & Games, 2019, 6 (1) : 65-85. doi: 10.3934/jdg.2019005

[3]

Anna Lenzhen, Babak Modami, Kasra Rafi. Teichmüller geodesics with $ d$-dimensional limit sets. Journal of Modern Dynamics, 2018, 12: 261-283. doi: 10.3934/jmd.2018010

[4]

Martin Möller. Shimura and Teichmüller curves. Journal of Modern Dynamics, 2011, 5 (1) : 1-32. doi: 10.3934/jmd.2011.5.1

[5]

Samir Chowdhury, Facundo Mémoli. Explicit geodesics in Gromov-Hausdorff space. Electronic Research Announcements, 2018, 25: 48-59. doi: 10.3934/era.2018.25.006

[6]

Corentin Boissy. Classification of Rauzy classes in the moduli space of Abelian and quadratic differentials. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3433-3457. doi: 10.3934/dcds.2012.32.3433

[7]

Dawei Chen. Strata of abelian differentials and the Teichmüller dynamics. Journal of Modern Dynamics, 2013, 7 (1) : 135-152. doi: 10.3934/jmd.2013.7.135

[8]

Ursula Hamenstädt. Bowen's construction for the Teichmüller flow. Journal of Modern Dynamics, 2013, 7 (4) : 489-526. doi: 10.3934/jmd.2013.7.489

[9]

Ursula Hamenstädt. Dynamics of the Teichmüller flow on compact invariant sets. Journal of Modern Dynamics, 2010, 4 (2) : 393-418. doi: 10.3934/jmd.2010.4.393

[10]

Fei Yu, Kang Zuo. Weierstrass filtration on Teichmüller curves and Lyapunov exponents. Journal of Modern Dynamics, 2013, 7 (2) : 209-237. doi: 10.3934/jmd.2013.7.209

[11]

Guizhen Cui, Yunping Jiang, Anthony Quas. Scaling functions and Gibbs measures and Teichmüller spaces of circle endomorphisms. Discrete & Continuous Dynamical Systems - A, 1999, 5 (3) : 535-552. doi: 10.3934/dcds.1999.5.535

[12]

Chi Po Choi, Xianfeng Gu, Lok Ming Lui. Subdivision connectivity remeshing via Teichmüller extremal map. Inverse Problems & Imaging, 2017, 11 (5) : 825-855. doi: 10.3934/ipi.2017039

[13]

Matteo Costantini, André Kappes. The equation of the Kenyon-Smillie (2, 3, 4)-Teichmüller curve. Journal of Modern Dynamics, 2017, 11: 17-41. doi: 10.3934/jmd.2017002

[14]

Jonathan Chaika, Yitwah Cheung, Howard Masur. Winning games for bounded geodesics in moduli spaces of quadratic differentials. Journal of Modern Dynamics, 2013, 7 (3) : 395-427. doi: 10.3934/jmd.2013.7.395

[15]

Wenzhi Luo, Zeév Rudnick, Peter Sarnak. The variance of arithmetic measures associated to closed geodesics on the modular surface. Journal of Modern Dynamics, 2009, 3 (2) : 271-309. doi: 10.3934/jmd.2009.3.271

[16]

Artur O. Lopes, Rafael O. Ruggiero. Large deviations and Aubry-Mather measures supported in nonhyperbolic closed geodesics. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1155-1174. doi: 10.3934/dcds.2011.29.1155

[17]

Giovanni Forni, Carlos Matheus. Introduction to Teichmüller theory and its applications to dynamics of interval exchange transformations, flows on surfaces and billiards. Journal of Modern Dynamics, 2014, 8 (3&4) : 271-436. doi: 10.3934/jmd.2014.8.271

[18]

Giovanni Forni. On the Brin Prize work of Artur Avila in Teichmüller dynamics and interval-exchange transformations. Journal of Modern Dynamics, 2012, 6 (2) : 139-182. doi: 10.3934/jmd.2012.6.139

[19]

Alex Wright. Schwarz triangle mappings and Teichmüller curves: Abelian square-tiled surfaces. Journal of Modern Dynamics, 2012, 6 (3) : 405-426. doi: 10.3934/jmd.2012.6.405

[20]

Jose-Luis Lisani, Antoni Buades, Jean-Michel Morel. How to explore the patch space. Inverse Problems & Imaging, 2013, 7 (3) : 813-838. doi: 10.3934/ipi.2013.7.813

2018 Impact Factor: 0.295

Metrics

  • PDF downloads (87)
  • HTML views (0)
  • Cited by (13)

Other articles
by authors

[Back to Top]